Alert archive / Kentucky / Flash Flood Warnings in 2007

Flash Flood Warning 4, NWS Jackson, KY

April 15, 20074 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Apr 15, 2007, 6:57 AM EDT for 4 counties in Kentucky. It took effect at Apr 15, 2007, 7:03 AM EDT. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 2007, 6:57 AM EDT (10:57 UTC)
In effect from
Apr 15, 2007, 7:03 AM EDT
Expired
Apr 15, 2007, 11:00 AM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Floyd County, KY, Knott County, KY, Martin County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 58 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 10:09 AM EDTFLASH FLOOD1 S Printer, KYFAMILIES EVACUATED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 11.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2007-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2007-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 476 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
476 m²/s²
0-3 km storm-relative helicity
586 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 151103
FFWJKL
KYC071-119-133-159-195-151500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
657 AM EDT SUN APR 15 2007

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...MARTIN...FLOYD...KNOTT...LETCHER AND 
  PIKE COUNTIES IN EASTERN KENTUCKY.
  THIS INCLUDES THE CITIES OF INEZ...PRESTONSBURG...HINDMAN...
  WHITESBURG AND PIKEVILLE.
  
* UNTIL 1100 AM EDT

* AT 652 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
  FLOODING FROM A SERIES OF STORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  ZEBULON...TOPMOST...MOUSIE...META...MCDOWELL...HAROLD...
  FEDSCREEK...BELFRY...BEAVER...WAYLAND...PHELPS...AND BEAVER 
  JUNCTION

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3696 8315 3703 8305 3719 8300 3724 8312
      3746 8313 3752 8307 3748 8293 3755 8288
      3772 8294 3772 8264 3786 8267 3796 8257
      3795 8249 3766 8229 3755 8213 3753 8196
      3726 8235 3713 8272 3703 8273 3696 8315

$$

DUSTY
1 follow-up statement
000 
WGUS73 KJKL 151508
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1106 AM EDT SUN APR 15 2007

KYC159-151516-
MARTIN KY-
1106 AM EDT SUN APR 15 2007

...THE FLASH FLOOD WARNING HAS EXPIRED FOR MARTIN COUNTY...

SHORTLY BEFORE 11 AM...THE COUNTY DISPATCH OFFICE AND STATE POLICE 
HAD NO REPORTS OF ONGOING FLOODING IN MARTIN COUNTY.

LAT...LON 3795 8249 3775 8233 3767 8245 3772 8264
      3786 8267 3796 8257

$$

HAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 15, 5:32 AM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 15, 5:32 AM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
532 AM EDT SUN APR 15 2007

.SHORT TERM.../TODAY THROUGH TUESDAY NIGHT/...UPDATED

AREA OF DEEPENING LOW PRESSURE HAS MOVED SOUTHEAST FROM EASTERN
KENTUCKY TO NEAR THE NORTH CAROLINA/SOUTH CAROLINA BORDER DURING THE
OVERNIGHT HOURS. DEFORMATION BAND HAS BEEN STUBBORN TO EXIT THE EASTERN
COUNTIES...CAUSING SOME FLOODING PROBLEMS IN PIKE...FLOYD...AND KNOTT
COUNTIES.

MEANWHILE...COLD AIR RUSHES IN FROM THE NORTHWEST ON THE BACKSIDE OF
THE LOW...WITH MID 30S PENETRATING THE BLUEGRASS COUNTIES IN THE
NORTH. UPPER LEVEL LOW AND STRONG UPSLOPE WINDS WILL AID IN
REDEVELOPING THE SHOWER ACTIVITY TODAY...WITH THE POTENTIAL FOR A FEW
FLAKES TO MIX IN FOR MOST DURING THE MORE INTENSE SHOWER BURSTS. HAVE
LET THE ADVISORY RIDE FOR TODAY. WHILE LATEST SOUNDINGS INDICATE NOT AS
MUCH DEEPER MOISTURE IS AVAILABLE...PARTICULARLY IN THE FAVORABLE
DENDRITIC REGION...WITH SUCH STRONG UPSLOPE AND COLD AIR
ALOFT...STILL THINK THAT PINE AND BLACK MOUNTAIN WILL HAVE THE 1 TO 3
INCH TOTAL WHEN ALL IS SAID AND DONE.

UPPER LEVEL RIDGING AND SURFACE HIGH PRESSURE WILL WORK IN FROM THE
WEST ON MONDAY AND TUESDAY...WITH THE POTENTIAL FOR SOME PATCHY FROST
LATE MONDAY NIGHT INTO TUESDAY MORNING.

.LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/

MODELS CONTINUE TO FIND DIFFERENCES IN HOW TO HANDLE SHORT WAVE
ENERGY DROPPING DOWN THROUGH THE GREAT LAKES REGION ON THURSDAY. THE
GFS IN PARTICULAR WAFFLES ON THE INTERACTION BETWEEN THE DISTURBANCE
TRACKING THROUGH THE SOUTHEASTERN CONUS AND THE SHORT WAVE MOVING
SOUTHWARD OUT OF THE GREAT LAKES REGION LATE WEDNESDAY INTO
THURSDAY. THE 12Z GFS SHOWED ENOUGH INTERACTION TO WARRANT A
SIGNIFICANT INCREASE IN POPS FOR WEDNESDAY NIGHT INTO THURSDAY.
DECIDED TO FOLLOW THE LEAD OF THE MORE CONSISTENT ECMWF WHICH KEEPS
THE SYSTEMS APART. HOWEVER...DID INCREASE POPS IN THE NORTH AND EAST
BASED ON THE LATEST MOVEMENT OF THE NORTHERN SHORTWAVE. THIS
SCENARIO HAD SOME SUPPORT FROM FROM THE 12Z WRF AS WELL.

THEREAFTER...EASTERN KENTUCKY CAN LOOK FOR A PERIOD OF MORE QUIET
WEATHER AND WARMING TEMPERATURES AS THE AXIS OF AN OMEGA BLOCK
CENTERED OVER THE EASTERN PLAINS SHIFTS OVER THE OHIO VALLEY AREA.
AS A RESULT TRENDED WARMER WITH EXTENDED TEMPS TO AROUND NORMAL AND
BEYOND BY NEXT WEEKEND AND THE FOLLOWING WEEK.

&&

.AVIATION.../06Z TO 06Z/

MVFR CEILINGS AT BOTH JKL AND LOZ...WITH SCATTERED CLOUDS AT SME.
EXPECTING CEILINGS TO GRADUALLY IMPROVE THROUGH 12Z. LATEST SURFACE OBS
TO THE WEST OF THE FORECAST INDICATING THIS TREND ALREADY. WIDESPREAD
RAIN SHOWERS ARE STILL MOVING ACROSS THE EASTERN MOST COUNTIES OF THE FA
AT THIS TIME. EXPECTING GRADUAL LESSENING OF THE RAIN THROUGH THE REST OF
TONIGHT...WITH A RAIN AND SNOW MIX DEVELOPING BETWEEN 12 AND 15Z
TODAY. NO SNOW ACCUMULATIONS ARE EXPECTED. SKIES WILL REMAIN
OVERCAST THROUGHOUT THE TAF PERIOD...WITH A GRADUAL INCREASE IN
CEILINGS TO MVFR BY 15Z AT ALL THREE TAF SITES...AND TO VFR BY 18Z AT
BOTH LOZ AND SME. WINDS ARE LIGHT AND WILL NOT KEEP PATCHY FOG FROM
FORMING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM NOON TODAY TO 11 PM EDT THIS EVENING ABOVE 2500
FEET FOR KYZ087-088-118-120.

&&

SHORT TERM...GEOGERIAN
LONG TERM...RAY
AVIATION...DUSTY
Hazardous weather outlook, Apr 15, 6:23 AM EDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
623 AM EDT SUN APR 15 2007

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
161100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-
LESLIE-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...
HYDEN...INEZ
623 AM EDT SUN APR 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

COLD AIR FILTERING IN BEHIND A DEPARTING LOW PRESSURE SYSTEM WILL
CHANGE PRECIPITATION FROM RAIN TO SNOW AT TIMES TODAY AND TONIGHT. NO
SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PATCHY FROST WILL BE POSSIBLE LATE MONDAY NIGHT INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SNOWFALL TODAY AND TONIGHT.

KYZ087-088-118-120-161100-
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
623 AM EDT SUN APR 15 2007

...SNOW ADVISORY IN EFFECT FROM NOON TODAY TO 11 PM EDT THIS
EVENING ABOVE 2500 FEET...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

COLDER AIR FILTERING IN BEHIND A DEPARTING LOW PRESSURE SYSTEM WILL
CHANGE PRECIPITATION FROM RAIN TO SNOW...OR A MIXTURE OF RAIN AND
SNOW...FOR MANY LOCATIONS TODAY AND TONIGHT. THE SNOW WILL BE SEEN
FIRST AT ELEVATIONS ABOVE 2500 FEET DURING THE DAY ON SUNDAY...BUT
WILL THEN GRADUALLY LOWER TO ELEVATIONS BELOW 2500 FEET BY SUNDAY
NIGHT...BEFORE TAPERING OFF BY MONDAY MORNING. 1 TO 3 INCHES OF TOTAL
SNOW ACCUMULATION WILL BE POSSIBLE BY EARLY MONDAY MORNING FOR
ELEVATIONS ABOVE 2500 FEET. LITTLE IF ANY SNOW ACCUMULATION IS
EXPECTED FOR ELEVATIONS BELOW 2500 FEET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PATCHY FROST WILL BE POSSIBLE LATE MONDAY NIGHT INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL TODAY AND TONIGHT.

GEOGERIAN

In the hours before

Local storm report, Apr 15, 5:01 AM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
501 AM EDT SUN APR 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     FLASH FLOOD      DRY CREEK               37.33N 82.78W
04/15/2007                   KNOTT              KY   UNKNOWN

            DRY CREEK ROAD CLOSED DUE TO HIGH WATER.

0445 AM     FLASH FLOOD      PHELPS                  37.51N 82.16W
04/15/2007                   PIKE               KY   LAW ENFORCEMENT

            US 194 NEAR PHELPS...US 119 AT JOHNS CREEK AND META... US
            460 AT MILLARD AND KY 80 AT ELKHORN CLOSED DUE TO HIGH
            WATER. ALSO NUMEROUS SECONDARY ROADS CLOSED.

0445 AM     FLASH FLOOD      HAROLD                  37.54N 82.63W
04/15/2007                   FLOYD              KY   LAW ENFORCEMENT

            KY 979 CLOSED DUE TO HIGH WATER.

0155 AM     FLASH FLOOD      WAYLAND                 37.45N 82.80W
04/15/2007                   FLOYD              KY   EMERGENCY MNGR

            KY HWY 680 BETWEEN WAYLAND AND MCDOWELL CLOSED DUE TO
            HIGH WATER

0147 AM     FLASH FLOOD      PIKEVILLE               37.48N 82.51W
04/15/2007                   PIKE               KY   COUNTY OFFICIAL

            STONE COLD ROAD JUST OFF US 23 CLOSED DUE TO HIGH WATER.

&&

DUSTY
Local storm report, Apr 15, 5:17 AM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
517 AM EDT SUN APR 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     FLASH FLOOD      BELFRY                  37.62N 82.27W
04/15/2007                   PIKE               KY   EMERGENCY MNGR

            EVACUATION OF SEVERAL RESIDENTS ON HATCHER STREET IN
            BELFREY. EVACUATION OF RESIDENTS OF OCTAVIA HOLLOW IN THE
            STONE AREA OF HWY 199.

0505 AM     FLASH FLOOD      ZEBULON                 37.52N 82.47W
04/15/2007                   PIKE               KY   EMERGENCY MNGR

            SEVERAL HOUSES AND BUSINESS ON KY HWY 1441 SURROUNDED BY
            WATER FROM COONS CREEK. ALSO THE WILLOW TRAILER COURT HAS
            NUMEROUS TRAILERS SURROUNDED BY WATER.

&&

DUSTY
Local storm report, Apr 15, 6:21 AM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
621 AM EDT SUN APR 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     FLASH FLOOD      INEZ                    37.87N 82.54W
04/15/2007                   MARTIN             KY   LAW ENFORCEMENT

            MARTIN COUNTY OFFICERS ADVISE THAT PIGEONROOST WAS
            BLOCKED IN 2 PLACES

0412 AM     FLASH FLOOD      MOUSIE                  37.42N 82.88W
04/15/2007                   KNOTT              KY   UNKNOWN

            WYMT REPORTED THE 9900 BLOCK OF E HWY 550 CLOSED DUE TO
            HIGH WATER

0351 AM     FLASH FLOOD      INEZ                    37.87N 82.54W
04/15/2007                   MARTIN             KY   LAW ENFORCEMENT

            FLOODING OF LOCAL STREAMS AND CREEKS ON RT 40 IN THE
            BACKLOG AREA AND SEVERAL LOCATIONS ON RT 2032 AND RT
            1714.

&&

DUSTY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:22 AM EDTFlash Flood WarningJKLFloyd, Knott, Letcher, Pike4 hr

Nearby

Flash Flood Warnings in Kentucky, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.